Kansas, 2019Flooding in Kansas, June 23 to 24, 2019
June 23 to 24, 2019 · NWS ICT · 3 events in 2 counties and zones
An isolated, slow-moving thunderstorm produced very heavy rains across primarily Northern Labette & Southern Neosho counties from late in the morning throughout the afternoon. The flooding was significant enough to close Highway 166 2 miles west southwest of Bartlett at Lake Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated, slow-moving thunderstorm produced very heavy rains across primarily Northern Labette & Southern Neosho counties from late in the morning throughout the afternoon. The flooding was significant enough to close Highway 166 2 miles west southwest of Bartlett at Lake Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 12:09 PM CST, 31 minutes earlier.
Area forecast discussion, Jun 23, 12:09 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
109 PM CDT Sun Jun 23 2019
.UPDATE...
Issued at 1258 PM CDT Sun Jun 23 2019
Updated to lower storm chances today.
Main reason for update was to lower shower and storm chances.
Overnight MCS has pushed down into AR/eastern OK with widespread
high clouds over eastern KS. Water vapor imagery shows the upper
low spinning over northeast CO/sw Nebraska. Current thinking is
that scattered storms will increase over northwest KS due to cool
mid level temps associated with upper low, with this activity
approaching our western flank generally after 21z. Will leave at
least some slight chances for storms area wide as low level
moisture remains decent even behind the MCS with any afternoon
sunshine allowing a few storms to develop. In addition, weak cold
front/surface trough will also continue pushing east through the
area. However, confidence in widespread storms has decreased for
today.
UPDATE Issued at 1107 AM CDT Sun Jun 23 2019
The overnight convective complex really worked over the atmosphere
over most of southern KS, with the unstable airmass now pushed well
south into OK. The question is how much the atmosphere will
recover this afternoon into this evening. Initial thought is to go
dry this afternoon, but a vigorous shortwave currently located over
SE CO, will make its way across northern KS this afternoon, and
evening. So any recovery at all may lead to additional to widely
scattered showers and a few thunderstorms over portions of central
KS as the lift increases ahead of this shortwave. Latest short range
models show at least 1000-2000 J/kg of SBCAPE for the afternoon
hours. So will keep pops in place for this chance. Also uncertain
about any additional heavy rainfall threat, as scattered nature of
any new convection will make potential very limited. For now will
keep the flash flood watch in place, but could see portions of the
watch cancelled later today.
Ketcham
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 238 AM CDT Sun Jun 23 2019
Latest surface analysis reveals a weak surface low near the
Hutchinson area with a frontal boundary extending from north
central Kansas southward into western Oklahoma. Convection has
developed in the vicinity of this low and boundary, and is
expected to continue over the next several hours. Additionally, in
western Kansas storms have clustered into a band and are expected
to continue to organize and track eastward across south central
and eventually southeast Kansas throughout the rest of the early
morning hours this morning. Latest CAMS also support this
thinking, showing a multi-cell cluster of storms pushing through
the area through mid-morning.
RAP mesoscale environmental analysis from south central Kansas
this morning reveals MUCAPE of around 1900J/kg and effective bulk
wind difference (EBWD) as high as 30-45kts. Additionally,
700-500mb lapse rates in the vicinity of 7C/km, along with
significant hail parameter around 1.0 and LHIP forecast to range
anywhere from 5 to 11 all will be supportive of a scattered large
hail threat with some very large hail up to around 2+ inches in
diameter not out of the question in spots. Meso-analysis reveals a
more marginal damaging wind threat, though modest DCAPE and
SBCAPE along with a more linear storm mode will support at least
some scatted wind gusts up to around 60mph+ or so. As a result, a
severe thunderstorm watch remains in effect through mid-morning
across south central and southeast Kansas.
Perhaps the most notable threat, however, will be the potential
for heavy rainfall and flash flooding. Model precipitable water
(PW) values ranging from 1.75-1.90 are well above the 90th
percentile of climatology. Additionally, a favorable environment
for training storms and very large amounts of moisture transport
at both 925mb and 850mb all support efficient rain makers. Given
the increasing concern for flood and flash flood potential across
the forecast area, QPF through 18z today was increased across
portions of the forecast area and trended towards the latest WPC
QPF guidance. A flash flood watch remains in effect through this
evening.
During the day today, the cold front is expected to progress
eastward to be located across southeast Kansas. Thinking that
lingering showers and storms will be in the vicinity most of the
day today, but given the worked-over environment, thinking that
the severe threat will wane sometime during the morning this
morning. However, there will likely be some recovery throughout
the day, with very large amounts of instability in southeast
Kansas by this afternoon and evening. Therefore, think severe
convective development will re-ignite along the front in southeast
Kansas later today. The good news is that this convection should
be fairly short-lived before tracking eastward out of the forecast
area late evening and overnight tonight. Once again, the main
threats will be large hail and damaging wind gusts. Flooding and
heavy will remain a concern until convection exits southeast
Kansas. Depending on exactly how much rain falls and where, river
flooding will likely increase across the area today as well. Be on
the lookout for the latest river flood warnings and statements or
the latest.
In the wake of this exiting front, high pressure is expected to
build into the region from southeast Colorado and southwest
Kansas, drying things back out for the day on Monday. Temperatures
today and tomorrow will be below climo given the cold front and
fairly widespread showers and storms. Current thinking is that
highs will struggle to reach the mid 80s area-wide today, though
central Kansas should remain only in the mid-70s. Temperatures
will likely rebound a little tomorrow, with a weak westerly flow
regime returning to the area.
Tuesday will likely remain mostly dry as well, though models do
indicate that a quick-hitting shortwave moving across the Central
Plains could bring brief showers and storms to the area during the
evening, though confidence in this remains low at this time.
.LONG TERM...(Wednesday through Saturday)
Issued at 238 AM CDT Sun Jun 23 2019
Heading into the middle of the week, temperatures will rebound to
near-normal values with afternoon highs reaching back into the low
to mid-90s. By Wednesday and Thursday, mid- and upper level
ridging returns, which will mostly keep central, south central,
and southeast Kansas dry throughout the remainder of the week. A
spotty hit-or-miss shower or storm cannot be completely ruled out,
but the chances are low at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1258 PM CDT Sun Jun 23 2019
Main aviation concerns will be storms today along with some lower
clouds.
Overnight MCS has pushed into AR and eastern OK. Meanwhile. a weak
cold front/surface trough stretches in a north/south fashion just
west of I-135. Some MVFR ceilings have developed just behind the
front over central KS and should persist for a few more hours. Not
out of the question some of these lower cigs may make it further
east today. Scattered storms are expected over northwest KS and
may start to reach our western flank after 21z, however confidence
isn't high enough at this point to insert into TAFs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 81 60 83 64 / 80 20 10 0
Hutchinson 78 57 83 63 / 50 20 10 0
Newton 79 58 82 63 / 90 20 10 0
ElDorado 81 60 81 62 / 80 20 10 0
Winfield-KWLD 83 60 83 62 / 100 20 10 0
Russell 75 53 83 62 / 30 20 10 0
Great Bend 75 54 83 62 / 20 20 10 0
Salina 79 57 83 64 / 60 20 10 0
McPherson 78 56 83 63 / 70 20 10 0
Coffeyville 84 63 83 63 / 80 50 10 0
Chanute 83 63 81 62 / 80 40 10 0
Iola 83 62 81 62 / 70 40 10 0
Parsons-KPPF 83 63 82 63 / 80 50 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ047>053-067>072-
082-083-091>096-098>100.
&&
UPDATE...RBL
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...RBL
Hazardous weather outlook, Jun 23, 12:12 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
112 PM CDT Sun Jun 23 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
112 PM CDT Sun Jun 23 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This afternoon and Tonight
River flooding is also forecast or ongoing at various forecast
points. Please refer to the latest flood warnings and statements for
the most up to date information.
Scattered storms will be possible this afternoon into the early
evening hours. The stronger storms will be capable of producing
quarter size hail, 60 mph wind and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
River flooding will likely continue through at least the first half
of the week at various river forecast points. See the latest flood
warnings and statements for the most up to date information.
A slight chance of thunderstorms will be possible on Tuesday
evening, but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
In the hours before
Local storm report, Jun 23, 7:04 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
804 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM TSTM WND DMG IOLA 37.93N 95.40W
06/23/2019 ALLEN KS LAW ENFORCEMENT
TREE DAMAGE IN TOWN.
0722 AM TSTM WND GST 2 SE HUMBOLDT 37.79N 95.41W
06/23/2019 E70 MPH ALLEN KS LAW ENFORCEMENT
60 TO 70 MPH WINDS.
0717 AM TSTM WND DMG CHANUTE 37.67N 95.46W
06/23/2019 NEOSHO KS LAW ENFORCEMENT
LARGE TREES DOWNED.
0651 AM TSTM WND GST 2 W INDEPENDENCE 37.23N 95.75W
06/23/2019 E60 MPH MONTGOMERY KS LAW ENFORCEMENT
0626 AM TSTM WND GST EUREKA 37.82N 96.29W
06/23/2019 E60 MPH GREENWOOD KS LAW ENFORCEMENT
50 TO 60 MPH WINDS.
0523 AM TSTM WND DMG MULVANE 37.48N 97.24W
06/23/2019 SEDGWICK KS EMERGENCY MNGR
LARGE TREE DOWN ACROSS THE ROAD ON 81.
0514 AM TSTM WND DMG ROSE HILL 37.57N 97.13W
06/23/2019 BUTLER KS FIRE DEPT/RESCUE
TREE BRANCHES 3-4 INCHES IN DIAMETER DOWN ON
THE NORTHERN END OF ROSE HILL.
0510 AM TSTM WND GST 4 SW UDALL 37.35N 97.17W
06/23/2019 E60 MPH SUMNER KS TRAINED SPOTTER
0509 AM TSTM WND GST 2 ENE DERBY 37.56N 97.23W
06/23/2019 M67 MPH SEDGWICK KS MESONET
WUNDERGROUND DAVIS WEATHER STATION MEASURED
67MPH GUST.
0509 AM TSTM WND GST 1 NW DERBY 37.56N 97.27W
06/23/2019 M111 MPH SEDGWICK KS MESONET
WUNDERGROUND AMBIENT WEATHER STATION
MEASURED 76MPH SUSTAINED SPEED WITH GUST TO
111MPH.
0508 AM TSTM WND DMG DERBY 37.55N 97.26W
06/23/2019 SEDGWICK KS EMERGENCY MNGR
POWER LINES DOWN IN DERBY...TIME ESTIMATED
BASED ON RADAR.
0455 AM TSTM WND DMG 3 WSW MULVANE 37.46N 97.29W
06/23/2019 SUMNER KS EMERGENCY MNGR
POWER LINES AND POLES DOWN IN THE PECK AREA.
0428 AM TSTM WND GST MILAN 37.26N 97.67W
06/23/2019 E70 MPH SUMNER KS TRAINED SPOTTER
0337 AM TORNADO 1 S HARPER 37.27N 98.03W
06/23/2019 HARPER KS LAW ENFORCEMENT
0320 AM TORNADO 3 SSE ATTICA 37.20N 98.21W
06/23/2019 HARPER KS TRAINED SPOTTER
DELAYED REPORT FROM LAW ENFORCEMENT.
1123 PM FLASH FLOOD 2 NW ANTHONY 37.17N 98.05W
06/22/2019 HARPER KS LAW ENFORCEMENT
WATER FLOWING OVER ROAD NEAR THE SPILLWAY ON
ANTHONY LAKE.
0929 PM FLASH FLOOD 6 S ANTHONY 37.07N 98.04W
06/22/2019 HARPER KS LAW ENFORCEMENT
WATER REPORTED OVER HIGHWAY 179 NEAR SW160.
0911 PM TSTM WND DMG NEODESHA 37.42N 95.68W
06/22/2019 WILSON KS BROADCAST MEDIA
MICROBURST CAUSED DAMAGE ALONG TANK AVE
BETWEEN 4TH AND 8TH STREETS. TREES UPROOTED
AND POWER POLES SNAPPED OFF.
0909 PM TSTM WND GST 6 W BEAUMONT 37.66N 96.64W
06/22/2019 E60 MPH BUTLER KS STORM CHASER
ESTIMATED 60 MPH BETWEEN BEAUMONT AND LEON.
0845 PM FLOOD ROSE HILL 37.57N 97.13W
06/22/2019 BUTLER KS EMERGENCY MNGR
STREET FLOODING BEING REPORTED IN TOWN.
0839 PM TSTM WND GST 1 SW ROSE HILL 37.56N 97.14W
06/22/2019 M75 MPH BUTLER KS EMERGENCY MNGR
50 MPH SUSTAINED WITH GUSTS TO 75 MPH.
0812 PM TSTM WND GST 2 E CLEARWATER 37.51N 97.46W
06/22/2019 E60 MPH SEDGWICK KS PUBLIC
0715 PM TSTM WND DMG 1 E EAST WICHITA 37.68N 97.24W
06/22/2019 SEDGWICK KS PUBLIC
TREE LIMBS DOWN ON A POWER LINE AT MANSFIELD
AND GILBERT. REPORT VIA TWITTER.
0715 PM TSTM WND GST BEL AIRE 37.76N 97.27W
06/22/2019 E60 MPH SEDGWICK KS TRAINED SPOTTER
0712 PM TSTM WND DMG 2 N WEST WICHITA 37.72N 97.46W
06/22/2019 SEDGWICK KS BROADCAST MEDIA
LARGE TREE LIMBS DOWN ON ZOO BLVD.
0702 PM TSTM WND DMG WEST WICHITA 37.69N 97.46W
06/22/2019 SEDGWICK KS FIRE DEPT/RESCUE
24 INCH TREE LAYING ACROSS THE ROAD NEAR
21ST AND RIDGE. NUMEROUS REPORTS OF TREE
DAMAGE ARE BEING REPORTED ACROSS WEST
WICHITA.
0658 PM TSTM WND GST WICHITA EISENHOWER NATI 37.66N 97.44W
06/22/2019 M67 MPH SEDGWICK KS ASOS
PEA SIZE HAIL ALSO REPORTED.
0653 PM TSTM WND GST 3 SSE MAIZE 37.73N 97.44W
06/22/2019 M70 MPH SEDGWICK KS TRAINED SPOTTER
0653 PM TSTM WND GST 5 SE COLWICH 37.72N 97.48W
06/22/2019 E70 MPH SEDGWICK KS TRAINED SPOTTER
NWS EMPLOYEE REPORTED THE GUST.
0646 PM HAIL 2 SE GODDARD 37.64N 97.55W
06/22/2019 M1.00 INCH SEDGWICK KS BROADCAST MEDIA
ALONG MACARTHUR ROAD.
0646 PM TSTM WND GST WEST WICHITA 37.69N 97.46W
06/22/2019 E70 MPH SEDGWICK KS NWS EMPLOYEE
ESTIMATED 65-70 MPH WINDS IN WEST WICHITA.
0645 PM TSTM WND GST 1 W WEST WICHITA 37.69N 97.48W
06/22/2019 E65 MPH SEDGWICK KS EMERGENCY MNGR
60-65 MPH WINDS AT MAIZE AND KELLOGG.
0644 PM HAIL 7 WNW MCPHERSON 38.41N 97.78W
06/22/2019 E0.75 INCH MCPHERSON KS TRAINED SPOTTER
0643 PM TSTM WND GST WEST WICHITA 37.69N 97.46W
06/22/2019 E60 MPH SEDGWICK KS NWS EMPLOYEE
0643 PM TSTM WND GST MCPHERSON 38.37N 97.66W
06/22/2019 E65 MPH MCPHERSON KS TRAINED SPOTTER
WINDS ESTIMATED GREATER THAN 60 MPH.
0634 PM TSTM WND GST GODDARD 37.66N 97.58W
06/22/2019 E70 MPH SEDGWICK KS STORM CHASER
MEDIA CHASER REPORTS 65-70 MPH WINDS AT THE
DILLON WAREHOUSE.
0634 PM TSTM WND GST 2 NW VIOLA 37.50N 97.67W
06/22/2019 E70 MPH SEDGWICK KS TRAINED SPOTTER
0627 PM TSTM WND GST GODDARD 37.66N 97.58W
06/22/2019 E80 MPH SEDGWICK KS NWS EMPLOYEE
ESTIMATED 75 TO 80 MPH WINDS IN GODDARD.
0626 PM HAIL 6 E HUTCHINSON 38.07N 97.80W
06/22/2019 M2.75 INCH RENO KS TRAINED SPOTTER
TENNIS BALL TO BASEBALL SIZED REPORTED.
0625 PM TSTM WND DMG GODDARD 37.66N 97.58W
06/22/2019 SEDGWICK KS NWS EMPLOYEE
8 FOOT SECTION OF FENCE BLOWN DOWN.
0623 PM HAIL HUTCHINSON AIRPORT 38.07N 97.87W
06/22/2019 M2.00 INCH RENO KS ASOS
0615 PM HAIL 6 ENE KANOPOLIS STATE P 38.67N 97.93W
06/22/2019 M0.75 INCH ELLSWORTH KS STORM CHASER
0610 PM TSTM WND GST 2 E GARDEN PLAIN 37.66N 97.65W
06/22/2019 E70 MPH SEDGWICK KS STORM CHASER
ESTIMATED 60 TO 70 MPH WEST OF GODDARD.
BLOWING DUST AS WELL.
0559 PM TSTM WND GST HARPER 37.29N 98.03W
06/22/2019 E60 MPH HARPER KS TRAINED SPOTTER
60-65 MPH ESTIMATE.
0528 PM HAIL 5 N HARPER 37.36N 98.03W
06/22/2019 M0.75 INCH HARPER KS TRAINED SPOTTER
0523 PM HAIL 3 NNW HARPER 37.33N 98.05W
06/22/2019 M1.75 INCH HARPER KS STORM CHASER
0451 PM HAIL 4 W SALINA 38.82N 97.69W
06/22/2019 M0.75 INCH SALINE KS STORM CHASER
0412 PM HAIL ELLSWORTH 38.74N 98.23W
06/22/2019 M1.25 INCH ELLSWORTH KS TRAINED SPOTTER
0409 PM HAIL 7 NE ELLSWORTH 38.81N 98.14W
06/22/2019 M1.00 INCH ELLSWORTH KS TRAINED SPOTTER
0407 PM HAIL BROOKVILLE 38.77N 97.86W
06/22/2019 E0.88 INCH SALINE KS TRAINED SPOTTER
0250 PM FUNNEL CLOUD WNW GENESEO 38.52N 98.16W
06/22/2019 RICE KS TRAINED SPOTTER
BRIEF ROPE FUNNEL. HAS SINCE DISSIPATED.
&&Flood, Neosho
- When
- June 23, 12:40 PM CST to June 24, 1:40 PM CST
- Where
- Neosho County, 3 mi NNW of Earlton to 1.5 mi N of Earlton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.620, -95.491
Chase Rd. was flooded between 160th & 180th roads.
Flood, Labette
- When
- June 23, 1:01 PM CST to June 24, 1:39 PM CST
- Where
- Labette County, 1.1 mi W of Bartlett to 3 mi SW of Bartlett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -95.240
U.S. Highway 166 was flooded at Lake Creek. This segment of of the highway was closed.
Flood, Labette
- When
- June 23, 1:01 PM CST to June 24, 12:39 PM CST
- Where
- Labette County, 1.3 mi ESE of Parsons to 1 mi SE of Parsons
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -95.250
Flooding occurred along a road near the 26,000th St./N. 10th St. intersection. The segment was closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 23, 20194 deaths · 1 event
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Heat in Texas, June 23, 20191 death · 1 event
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Tornado and Flooding in Texas, June 23 to 24, 2019$235,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842006, 842200, 842209.